Z-Pak Can Cause Fatal Heart Rhythms: FDA Warning

Z-Pak Can Cause Fatal Heart Problems: FDA Warning

Antibiotics in Z-Paks can cause fatal heart rhythms, according to a new FDA warning. The antibiotic azithromycin is commonly prescribed as Zmax, Zithromax, and the popular Z-Pak.

A study published in the New England Journal of Medicine last year alerted the FDA that patients were experiencing adverse side effects from the medication. A study conducted by the manufacturer confirmed the results.

As reported by CNN, a study conducted by Vanderbilt University concluded that patients taking the antibiotic were more than twice as likely to develop fatal heart disease. The FDA warns that patients are more likely to develop the fatal condition if they have existing heart conditions. They also caution patients who are deficient in magnesium or potassium or are taking medication to regulate their heart rhythm.

Azithromycin, commonly known as the Z-Pak, may cause fatal heart rhythms as it can disturb the “electrical activity of the heart.” This finding has prompted the FDA to issue the warning.

In a safety announcement released at FDA.gov, the FDA announced that warning labels and literature for azithromycin have been updated to include the new information.

The announcement further warns doctors and other health care providers to consider patients’ medical history and the possible risks when prescribing azithromycin or any of its common forms. The literature further warns that similar antibiotics may cause similar fatal heart rhythms.

The Z-Pak has become popular among patients as it offers a convenient alternative to traditional antibiotic regimes. The Z-Pak medication in a blister pack which is labeled with instructions that are easy to follow. The first two tablets are clearly labeled to be taken the first day and the remaining four tablets are each marked for the four days that follow.

The FDA does not suggest that patients avoid the antibiotics completely but urges them to discuss side-effects with their doctor as the Z-Pak can cause fatal heart rhythms.